Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 217, NWS Blacksburg, VA

May 26, 20115 counties in North Carolina; Henry County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2011, 10:52 PM EDT for 5 counties in North Carolina; Henry County, Patrick County, Virginia. It was in force for 53 min. 37 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 10:52 PM EDT (02:52 UTC)
Expired
May 26, 2011, 11:45 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 10:55 PM EDTHAIL 1.25Brooks Crossroads, NC
May 26, 11:07 PM EDTTSTM WND DMG5 Se Yadkinville, NCROOF BLOWN OFF STRUCTURE ON BRAWLEY ROAD...ADDITIONAL STRUCTURAL DAMAGE ON WYO ROAD.
May 26, 11:12 PM EDTTSTM WND DMGEast Bend, NCTREES AND POWER LINES DOWN. ONE TREE REPORTED ON A HOUSE.
May 26, 11:17 PM EDTTSTM WND DMGKing, NCTREES DOWN.
May 26, 11:23 PM EDTTSTM WND DMG3 Wnw King, NCTREE DOWN ON WEST WESTMORELAND ROAD.
May 26, 11:24 PM EDTTSTM WND DMG1 Se King, NCTREES DOWN ON OLD HIGHWAY 52 AND SPAINHOUR ROAD.
May 26, 11:24 PM EDTTSTM WND DMG4 Nnw King, NCTREES DOWN AT THE INTERSECTION OF SUGAR BUSH LANE AND EDWARDS ROAD.
May 26, 11:24 PM EDTTSTM WND DMG5 Nw King, NCTREE DOWN ON ROY TUTTLE ROAD.
May 26, 11:26 PM EDTTSTM WND DMG5 N King, NCTREE DOWN ON GENTRY FARM ROAD.
May 26, 11:28 PM EDTTSTM WND DMG2 N Walnut Cove, NCTREES AND POWER LINES DOWN ALONG HIGHWAY 89.
May 26, 11:28 PM EDTHAIL 0.53 Wnw King, NC
May 26, 11:30 PM EDTTSTM WND DMGNw Dillard, NCTREE DOWN AT THE INTERSECTION OF DILLARD AND VESTER ROADS.
May 26, 11:31 PM EDTTSTM WND DMG3 W Danbury, NCTREES DOWN AT THE INTERSECTION OF MOORES SPRINGS AND HALL ROADS.
May 26, 11:32 PM EDTTSTM WND DMG1 S Walnut Cove, NCTREES DOWN ON STOKESBURG ROAD.
May 26, 11:32 PM EDTTSTM WND DMG1 Wsw Walnut Cove, NCTREES DOWN AT THE INTERSECTION OF ROSEBUD AND BROOK COVE ROADS.
May 26, 11:32 PM EDTTSTM WND DMG5 W Walnut Cove, NCTREES DOWN ON HAMPTON ROAD.
May 26, 11:32 PM EDTTSTM WND DMG6 Wsw Walnut Cove, NCTREES DOWN AT THE INTERSECTION OF WILLOW STREET AND HIGHWAY 65.
May 26, 11:33 PM EDTTSTM WND DMG5 Nne King, NCTREE DOWN ON HIGHWAY 66.
May 26, 11:34 PM EDTTSTM WND DMG2 Nnw Walnut Cove, NCTREE DOWN ON LACY LANE.
May 26, 11:35 PM EDTTSTM WND DMG4 N Danbury, NCTREES DOWN ON JEWEL ROAD.
May 26, 11:35 PM EDTTSTM WND DMG5 Se Danbury, NCTREE DOWN AT THE INTERSECTION OF POWER DAM ROAD AND HIGHWAY 89.
May 26, 11:36 PM EDTTSTM WND DMG3 E Francisco, NCTREES DOWN AT THE INTERSECTION OF TOM MIX ROAD AND HIGHWAY 89.
May 26, 11:37 PM EDTTSTM WND DMG6 Nnw Danbury, NCTREES DOWN ON HIGHWAY 8.
May 26, 11:38 PM EDTTSTM WND DMG4 Sw Danbury, NCTREES DOWN AT FLAT SHOALS ROAD AND SIZE MORE ROAD.
May 26, 11:38 PM EDTTSTM WND DMG5 Nne Danbury, NCTREE DOWN ON MOOREFIELD ROAD.
May 26, 11:39 PM EDTTSTM WND DMG5 Wnw Sandy Ridge, NCTREE DOWN AT MOIR MARTIN ROAD AND HIGHWAY 704.
May 26, 11:40 PM EDTTSTM WND DMG2 Sw Sandy Ridge, NCTREE DOWN AT THE INTERSECTION ON FLETCHER HALL AND STEELE ROADS.
May 26, 11:40 PM EDTTSTM WND DMG5 E King, NCTREES DOWN AT THE INTERSECTION OF SOUTH FRIENDSHIP AND FRIENDSHIP FOREST ROADS.
May 26, 11:40 PM EDTTSTM WND DMG5 N Danbury, NCTREE DOWN ON HIGHWAY 8.
May 26, 11:40 PM EDTTSTM WND DMG5 Nw Danbury, NCTREE DOWN ON HIGHWAY 89.
May 26, 11:41 PM EDTTSTM WND DMG1 Ese Sandy Ridge, NCTREES DOWN ALONG HIGHWAY 704.
May 26, 11:41 PM EDTTSTM WND DMG5 Nne Danbury, NCTREES DOWN AT THE INTERSECTIN OF MOOREFIELD AND KRISTIE VIEW ROADS.
May 26, 11:43 PM EDTTSTM WND DMG2 Ne Dillard, NCTREE DOWN ON K FORK ROAD.
May 26, 11:43 PM EDTTSTM WND DMG4 Ese Sandy Ridge, NCTREE DOWN ON BUFFALO ROAD.
May 26, 11:45 PM EDTTSTM WND DMG2 Ne Dillard, NCTREE DOWN ON BRIM ROAD.
May 26, 11:45 PM EDTTSTM WND DMG4 Sse Sandy Ridge, NCTREES DOWN AT THE INTERSECTION OF FRANKLIN MOORE ROAD AND HIGHWAY 704.
May 26, 11:45 PM EDTHAIL 16 Nnw Sandy Ridge, VAMOST WAS A LITTLE SMALLER THAN QUARTER SIZE BUT A FEW WERE THAT LARGE. LASTED FOR ALMOST 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 36 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:42 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS51 KRNK 270252
SVRRNK
NCC157-169-171-193-197-VAC089-141-270345-
/O.NEW.KRNK.SV.W.0217.110527T0252Z-110527T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 PM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1145 PM EDT.

* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM JONESVILLE TO LONE HICKORY TO
  19 MILES SOUTH OF COURTNEY...OR ALONG A LINE EXTENDING FROM ELKIN
  TO 6 MILES SOUTHWEST OF YADKINVILLE TO 9 MILES SOUTHWEST OF
  MOCKSVILLE...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROOKS CROSSROADS...
  ELKIN...
  BURCH...
  FAIRVIEW...
  LEVEL CROSS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3605 8082 3633 8096 3668 7997 3644 7978
      3624 7971 3626 8044 3614 8044 3610 8050
      3604 8050
TIME...MOT...LOC 0252Z 244DEG 42KT 3623 8085 3608 8071
          3580 8061

$$

WP
2 follow-up statements
566 
WWUS51 KRNK 270317
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 PM EDT THU MAY 26 2011

NCC193-270327-
/O.CAN.KRNK.SV.W.0217.000000T0000Z-110527T0345Z/
WILKES NC-
1117 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILKES COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3615 8061 3636 8083 3668 7997 3644 7978
      3624 7971 3626 8044 3614 8044 3610 8050
      3604 8050
TIME...MOT...LOC 0317Z 211DEG 47KT 3647 8062 3632 8048
          3616 8040

$$

NCC157-169-171-197-VAC089-141-270345-
/O.CON.KRNK.SV.W.0217.000000T0000Z-110527T0345Z/
YADKIN NC-ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-HENRY VA-
1117 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR SOUTHWESTERN HENRY...SOUTHEASTERN PATRICK...SOUTHERN SURRY...
STOKES...WESTERN ROCKINGHAM AND EASTERN YADKIN COUNTIES...

AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ARARAT TO PILOT MOUNTAIN
STATE PARK TO ENON...OR ALONG A LINE EXTENDING FROM MOUNT AIRY TO 6
MILES NORTH OF EAST BEND TO 8 MILES SOUTHEAST OF EAST BEND...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  PILOT MOUNTAIN...
  WESTFIELD...
  VADE MECUM...
  HANGING ROCK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3615 8061 3636 8083 3668 7997 3644 7978
      3624 7971 3626 8044 3614 8044 3610 8050
      3604 8050
TIME...MOT...LOC 0317Z 211DEG 47KT 3647 8062 3632 8048
          3616 8040

$$

WP
789 
WWUS51 KRNK 270344
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 PM EDT THU MAY 26 2011

NCC157-169-171-197-VAC089-141-270354-
/O.EXP.KRNK.SV.W.0217.000000T0000Z-110527T0345Z/
YADKIN NC-ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-HENRY VA-
1144 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY...
SOUTHEASTERN PATRICK...SOUTHERN SURRY...STOKES...WESTERN ROCKINGHAM
AND EASTERN YADKIN COUNTIES EXPIRES AT 1145 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3615 8061 3636 8083 3668 7997 3644 7978
      3624 7971 3626 8044 3614 8044 3610 8050
      3604 8050
TIME...MOT...LOC 0344Z 211DEG 47KT 3677 8039 3662 8025
          3646 8017

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:29 PM EDT, 23 minutes earlier.

Area forecast discussion, May 26, 10:29 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 PM EDT THU MAY 26 2011

.SYNOPSIS...
A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE
MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN
UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS
WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY
LAST WELL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...

WILL CONTINUE WATCH ACROSS THE REGION A WHILE LONGER WITH MAIN
FOCUS ALONG THE BLUE RIDGE WHERE CELLS ARE TRAINING WITH SOME
EMBEDDED BOW ECHOES PRODUCING STRONG WINDS. APPEARS FAR WESTERN
AREAS SHOULD ONLY SEE ADDED SHRA WITH LESS SVR THREAT SO MAY BE
ABLE TO CANCEL THE WATCH BACK THERE SHORTLY. OTRW STORMS PERSIST
ATTM AIDED BY UNCAPPED EVENING RNK RAOB INCLUDING STEEP LOW LEVEL
LAPSES AND RESIDUAL INSTABILITY FROM EARLIER. HOWEVER FARTHER EAST
QUESTIONS WITH WHETHER OR NOT THE MID LEVEL CAP SEEN OFF THE GSO
RAOB WILL HOLD ESPCLY GIVEN THE APPROACH OF THE S/W FROM THE SOUTH
AND LEFTOVER 1K+ CAPES IN THE EAST. ALTHOUGH THINKING IS THAT MOST
OF THIS COVERAGE THAT MAY SPILL EAST OF THE BLUE RIDGE WONT BE
SEVERE...EXPECT HEAVY RAIN A POSSIBILITY AT LEAST A WHILE PAST
MIDNIGHT SO BEEFED UP POPS/WORDING EAST OF THE WATCH AREA AS THE
AXIS OF CONVERGENCE SHIFTS VERY SLOWLY EAST. OTRW LOWERED TEMPS
SOME IN THE WEST IN THE WAKE OF THE RAINFALL WHILE KEEPING THE
EAST WELL INTO THE 60S OVERNIGHT WHILE SOME OF THE WEST FALLS INTO
THE 50S.

PREVIOUS DISCUSSIONS BELOW...

QUICK UPDATE TO EXPAND THE GOING SVR WATCH OUT TO MIDNIGHT AND TO
EXTEND IT FARTHER EAST TO INCLUDE ANOTHER ROW OR TWO OF COUNTIES
OUT TO ALONG THE BLUE RIDGE. STORMS CONTINUE TO MIGRATE EASTWARD
GIVEN STRONG INSTABILITY AND OUTFLOW DESPITE LACK OF REAL JUICY
DEWPOINTS. MANY ARE CONTINUING TO PRODUCE LARGE HAIL AND WILL
LIKELY DO SO UNTIL THE BOUNDARY LAYER COOLS A BIT MORE. NO OTHER
CHANGES FOR NOW UNTIL STORMS WIND DOWN SOME LATER THIS EVENING.

PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO
VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER
THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY
SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND
AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS
AREA.

HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN
PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT
THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO
FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH
TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS
EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW
BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF
DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE
BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL
RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND
ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED
INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER
THREAT TOMORROW.

AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO
EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH
RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING
SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE
SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE
NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE.

AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND
CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE
THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT
WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY
WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF
AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF
REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A
FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY.
AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT.

BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED
EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT.
HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW
WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES
FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE.

ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE
AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST
AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S.
THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT.

ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST
WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS
SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A
COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID
LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL
DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT
OUT OF THE QUESTION FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE
OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL
SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE
WEDNESDAY INTO THURSDAY.

THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD
TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES
ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT
A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH
INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND
THETA-E AXIS IN PLACE.

LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND
THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE
FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL
CONTINUE OVER THE MOUNTAINS INTO THIS EVENING...IMPACTING THE
SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS THROUGH
MIDNIGHT AND PERHAPS KBCB BY 01Z...9PM. SOME OF THE STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS FOR A FEW MORE HOURS BEFORE
LOSS OF HEATING CAUSES THEM TO DIMINISH.

AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM...
PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT
THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KROA AND
POINTS EAST UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING
HOURS ON FRIDAY. HOWEVER THINKING NOW THAT MOST WILL PROBABLY BE
DELAYED UNTIL LATE MORNING OR EARLY AFTERNOON AT KLYH AND KDAN.

ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT
THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT
RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR
THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE
POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND
PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR
WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES
HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT
RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/WERT
SHORT TERM...PH
LONG TERM...PH
AVIATION...JH/WERT
Hazardous weather outlook, May 26, 8:33 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT THU MAY 26 2011

NCZ004-VAZ033>035-043-280045-
STOKES-FRANKLIN-BEDFORD-AMHERST-HENRY-
833 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING
WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-020-VAZ014-016-017-022>024-032-280045-
SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
833 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING
WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-280045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
833 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING
WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN
A THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-280045-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
833 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 9:57 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SE MOUTH OF WILSON    36.55N 81.30W
05/26/2011  E1.00 INCH       ALLEGHANY          NC   FIRE DEPT/RESCUE

            HAIL FELL AT THE PINEY CREEK VOLUNTEER FIRE DEPARTMENT.

&&

HYSELL
Local storm report, May 26, 9:58 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     LIGHTNING        3 ESE SPARTA            36.49N 81.08W
05/26/2011                   ALLEGHANY          NC   FIRE DEPT/RESCUE

            LIGHTNING CAUSED A LARGE FIRE AFTER IT STRUCK A BARN.

&&

HYSELL
Local storm report, May 26, 10:11 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             ENNICE                  36.55N 81.00W
05/26/2011  E0.25 INCH       ALLEGHANY          NC   PUBLIC

&&

MATTAROCHIA
Local storm report, May 26, 10:22 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     3 SSE GLADE VALLEY      36.44N 81.03W
05/26/2011                   ALLEGHANY          NC   911 CALL CENTER

            TREE DOWN ON US 21 NEAR THE BLUE RIDGE PARKWAY.

&&

CHENARD
Local storm report, May 26, 10:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             4 E COVINGTON CITY      37.78N 79.91W
05/26/2011  E1.00 INCH       ALLEGHANY          VA   TRAINED SPOTTER

&&

MATTAROCHIA
Local storm report, May 26, 10:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND DMG     BOTTOM                  36.48N 80.77W
05/26/2011                   SURRY              NC   EMERGENCY MNGR

            ONE TREE DOWN NEAR I-77

&&

MATTAROCHIA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:16 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes59 min
May 26, 9:04 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Surry, Wilkes4 hr
May 26, 9:15 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes60 min
May 26, 9:17 PM EDTSevere Thunderstorm WarningRNKWilkes48 min
May 26, 9:38 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes67 min
May 26, 10:17 PM EDTSevere Thunderstorm WarningRNKSurry58 min
May 26, 10:58 PM EDTSevere Thunderstorm WarningRNKSurry62 min
May 27, 6:08 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Surry, Watauga, Wilkes16 hr
May 27, 2:18 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes57 min
May 26, 8:03 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe, City of Galax42 min
May 26, 8:12 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Wythe48 min
May 26, 8:15 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Pulaski44 min
May 26, 8:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford62 min
May 26, 8:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more63 min
May 26, 10:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington48 min
May 26, 10:36 PM EDTFlash Flood WarningRNKAlleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more6 hr
May 27, 12:09 AM EDTSpecial Weather StatementRNKBedford, Botetourt, Franklin, City of Martinsville, City of Roanoke, City of Salem36 min
May 27, 12:13 AM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 2 more47 min
May 27, 12:40 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Bedford, Botetourt, Roanoke, Rockbridge50 min
May 27, 1:13 AM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington17 min
May 27, 1:21 PM EDTSpecial Weather StatementRNKCharlotte, Halifax54 min
May 27, 2:54 PM EDTAreal Flood AdvisoryRNKCity of Danville3 hr
May 27, 3:15 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania and 1 more60 min
May 27, 3:52 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.